Alert archive / Massachusetts / Wind Advisories in 2024
Wind Advisory 11, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this wind advisory at Mar 7, 2024, 2:58 AM EST for Barnstable County, Dukes County, Nantucket County, Massachusetts. It took effect at Mar 7, 2024, 4:00 PM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 7, 2024, 2:58 AM EST (07:58 UTC)
- In effect from
- Mar 7, 2024, 4:00 PM EST
- Expired
- Mar 8, 2024, 4:00 AM EST
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Dukes County, MA, Nantucket County, MA
The radar
The Boston radar (KBOX), 88 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 439 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 380 m²/s²
- 0-3 km storm-relative helicity
- 417 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
950 WWUS71 KBOX 070758 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 258 AM EST Thu Mar 7 2024 MAZ022>024-072130- /O.NEW.KBOX.WI.Y.0011.240307T2100Z-240308T0900Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Nantucket, Falmouth, Chatham, Provincetown, and Vineyard Haven 258 AM EST Thu Mar 7 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties. * WHEN...From 4 PM this afternoon to 4 AM EST Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. $$ KS
2 follow-up statements
304 WWUS71 KBOX 072058 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 358 PM EST Thu Mar 7 2024 MAZ022>024-080900- /O.CON.KBOX.WI.Y.0011.240307T2100Z-240308T0900Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Chatham, Falmouth, Provincetown, Vineyard Haven, and Nantucket 358 PM EST Thu Mar 7 2024 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM EST FRIDAY... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Barnstable MA, Dukes MA, and Nantucket MA Counties. * WHEN...From 4 PM this afternoon to 4 AM EST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/box
007 WWUS71 KBOX 080851 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 351 AM EST Fri Mar 8 2024 MAZ022>024-081000- /O.EXP.KBOX.WI.Y.0011.000000T0000Z-240308T0900Z/ Barnstable MA-Dukes MA-Nantucket MA- Including the cities of Falmouth, Vineyard Haven, Provincetown, Nantucket, and Chatham 351 AM EST Fri Mar 8 2024 ...WIND ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS MORNING... Winds have fallen below below wind advisory criteria. Gusts to 35mph are still possibly this morning across the Cape and Islands but will diminish to less than 20mph by late afternoon. $$ KS
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Mar 7, 12:58 AM EST, 2 hours earlier.
Area forecast discussion, Mar 7, 12:58 AM EST, 2 hours before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1258 AM EST Thu Mar 7 2024
.SYNOPSIS...
A wet weather pattern will prevail for the next few days, as a
series of storm systems crosses the region. Flooding is a
concern late tonight into Thursday for much of southern New
England. Drier weather returns Friday into Saturday, before the
next storm system impacts the region with rain Saturday night
into Sunday, with elevation snow possible. High astronomical
tides and strong winds may result in coastal flooding on Sunday.
Drier early next week, but still blustery.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
9 AM Update...
A bit of a lull in precip across eastern MA at this hour, but
heavier rain is beginning to push into CT as low pressure
advances northward. Expecting to see rain fill in across the
entire region over the next few hours as rain rates increase to
0.5 to 0.75" per hour overnight. Fortunately, we look to stay
below 1" per hour rates per the HREF, but should higher rain
totals be realized and areas of southern New England pick up 2
inches in three hours or so, we could see some urban flooding;
especially if the heaviest rain sets up over the PVD metro area.
In general, forecast remains in great shape, and made no
adjustments with this update.
645 PM Update...
Forecast on track. Did make some minor adjustments to increase
precipitation chances based on latest short term guidance and
current observations.
Previous discussion...
* Flood Watch remains in effect through Thursday afternoon.
* River Flood Warnings issued for Pawtuxet River and Wood River
until further notice.
An impactful rain event unfolds tonight into early Thursday morning
as a low-pressure system moves up from the southeast. This system
will transport high precipitable water, PWATs vary between 1.3 and
1.6 inches, which is 300 to 400 percent of normal or between 3 and 4
standard deviations above normal for southern New England for early
March. We expect widespread 1.0 to 3.0, inches across the CWA, and
up to localized 4.0+ inches possible between eastern Connecticut,
Rhode Island, and southeast Massachusetts. Doesn't mean this entire
area will see 4.0+ inches of rain, it is just the area we have
confidence in exceeding current rainfall amount's. Overall the
forecast remains largely unchanged, forecast soundings continues to
show impressive warm cloud layer around 10,000 feet, a tale tell
sign of an effective rain producing system.
We expect heaviest rainfall will occur between 7pm and 7am, coming
to an end just as the Thursday morning commute gets underway. Good
news, HREF ensembles continue to show that rainfall rates should
remain less than 1.0 inch per hour, limiting the flash flooding
threat. Still, expect there will be urban and poor drainage flooding
along with river flooding. A Flood Watch does remain in effect for
much of southern New England for the rest of today into Thursday
afternoon.
Earlier this afternoon the forecast from the NERFC shows the
Pawtuxet River at Cranston reaching flood stage Thursday morning and
moderate flood stage Thursday afternoon. As a result a Flood Warning
for the Pawtuxet River is in effect until further notice.
Additionally, the Wood River at Hope Valley is under a Flood Warning
until further notice. Forecast bring the river above flood stage
shortly after midnight and will rise above moderate flood stage by
Friday morning.
It is important for those who live near a flood prone area,
especially areas in Rhode Island that experienced flooding in
December to have a way of receiving warnings at night since the
greatest flood threat will occur during the overnight hours.
Lastly, there will be periods of gusty south wind over the Cape and
islands tonight with a robust low-level jet at 925mb at 70 knots. Do
to the inversion most of this will not reach the surface, but wind
gust of 25 to 35 MPH is not out of the question.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
* As the surface low departs a strong northeast low-level jet ramps
up Thursday and could produce strong wind gusts from the
north/northeast.
Heaviest rain has exited the region, though there will be lingering
spot showers with a drying trend into the second-half of the day. As
the rain comes to an end tomorrow our attention will remain on river
flooding and strong north/northeast wind gusts.
Guidance over past 24 hours shows a strengthening 925mb low-level
jet at 50 knots as the surface low moving northeast and away from
southern New England. Forecast sounding have an inversion at the
surface, but with cooling temperatures aloft we might be able to
erode that inversion enough to mix down those gusty winds. Right now
the strongest wind gusts appear to be over the waters and adjacent
coastlines. There is potential for gusts to reach Wind Advisory
criteria, greater than 46 MPH from Cape Ann to Cape Cod, along with
the islands, but confidence isn't great enough to issue the
advisory. Will let the evening/overnight crew take another look at
00z guidance for the continuity between models runs. If confidence
increases, an advisory may be needed in these areas. Further inland
still expect breezy conditions from the north/northeast of 20 to 30
MPH.
Clouds remain abundant Thursday, with gradual clearing from west to
east Thursday night. Do to wind direction out of the north/northeast
do expect temperatures will be cooler than it has been the past
couple of days with highs near 40 to low 40s along the coast, while
inland middle to upper 40s. Overnight lows fall into the 30s, and
upper 20s across northwest Massachusetts.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights
* Dry and quiet weather Fri through much of Sat. Gusty winds
gradually ease for much of the region on Fri.
* Widespread rain Sat Night through Sun. This could exacerbate
any lingering flooding issues. Minor snow accumulation
possible across the higher terrain. Coastal flooding possible,
see the coastal flooding section below for more information.
* Isolated to scattered rain/snow showers late Sun through Mon.
Drier on Tue. Gusty to strong winds through this period.
Friday through Saturday...
A shortwave ridge will initially be located over the Mid Atlantic/NY
State early on Fri. The ridge builds into New England by late Fri
and shifts offshore on Sat. High pressure nudges in on Fri before
building offshore on Sat.
High pressure brings dry and quiet weather through this timeframe.
The pressure gradient still a bit tight, especially across eastern
areas early in the day on Fri. Should see this gradient relax as
high pressure builds in.
Onshore flow will keep temps a bit cooler across eastern areas on
Fri, but the interior should be mild. Highs range from the 40s
across the east to the low/mid 50s across western areas. Prolonged
onshore flow will bring temps down on Sat. Highs in the 40s with
cloudy skies.
Saturday Night through Sunday Night...
Our next shot for widespread wet weather comes during this
timeframe. A a southern stream trough will initially be situated
over the OH Valley, while a northern stream trough is over the
western Great Lakes/Ontario Sat eve. The southern stream lifts into
New England by early Sun and the northern stream starts to interact
with the southern stream as it digs into the central/eastern Great
Lakes. The northern stream absorbs the southern stream wave on Sun
as it digs into the eastern Great Lakes/New England on Sun and cuts
off. The cutoff rotates into the Gulf of Maine by early Mon. A
frontal system lifts into the region Sat Night and pushes through on
Sun.
Next opportunity for widespread rainfall across southern New England
during this timeframe and unfortunately will exacerbate any
lingering flood issues. Heavy downpours remains the main concern in
the forecast given we see a surge of 0.75-1+ inch PWATs, which is
roughly between the 90th percentile and max of model sounding climo
for CHH per SPC sounding climatology. This is hinted at per the
NAEFS/EPS guidance with PWATs roughly 2 STD above model climo for
this time of year. This will combine with a 40-60+ kt S/SSE low
level jet late Sat into early Sun shifting to the W at 30-40+ kts at
925 hPa. Appears that during this late Sat into early Sun timeframe
with that Sly jet we could see heavy downpours. We've also got warm
cloud layer depths of 1.5-2.5 km. Do have some questions at the
exact intensity/location of the LLJ, which will impact the QPF
amounts realized. Given the differences have stuck with WPC guidance
for now. Will note that the probs of 24 hr QPF AOA 1 inch is modest
for the GEFS/GEPS and EPS guidance at 30-60%. On top this there
could be some convective elements at play with around 25-50 J/kg of
MUCAPE available.
Given the strong southerly and westerly low level jet will also have
some strong to perhaps damaging wind concerns. At this point have
stuck with the NBM given there are differences amongst guidance.
Right now have gusts solidly in the 20-40 mph range, but not out of
the question it could be higher.
Lastly, could see some elevational snowfall. As previous shift
mentioned there are significant differences between the GEFS/GEPS
guidance and the EPS. The EPS guidance still the most amped up with
moderate to high (50-90+%) with 24 hr snow AOA 3" with probs
increasing from run to run. The GEFS/GEPS guidance are low (10-30%),
but probs have slightly been increasing. Deterministic guidance
appears quite warm given the track of the system, but still a lot of
time to hash out these details. Think that the risk for snow
accumulation better on the back side as colder air is filtering in.
Precipitation isolated to scattered late on Sun as the low is
exiting.
Monday and Tuesday...
Still could have some spotty showers on Mon with a cutoff over the
region. Will be trending drier as high pressure builds into the
Great Lakes Region, but still gusty due to the tightened pressure
gradient.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
06Z Update...
Through tonight...
Heavy rain will move out of the region this morning, generally
between 09 and 12Z, though shower activity will linger across a
good portion of SNE for much of the day. SW winds shift to the
NW behind departing low pressure, and with strong cold air
advection, will start to gust in excess of 25 kt along the coast
and as high as 40 across the Cape and Islands this evening into
the first half of tonight.
IFR/LIFR this morning with low ceilings, improving to IFR/MVFR
in most locations as rain comes to an end. VFR develops from
west to east after midnight tonight thru sunrise Friday as
skies clear.
Friday...
VFR with clear skies, continued NE flow, but winds slacken
considerable with max gusts 15 to 20 kt, highest along the
coast.
KBOS TAF...Moderate confidence in timing, high confidence in
trends
IFR cigs becoming MVFR today as heavy rain ends by 12Z and
lingering rain showers end by 20Z this evening. Winds shift from
the SW to the NE late this morning as low pressure moves into
the Gulf of Maine. Winds will be quite strong, gusting 25-30kt
at the terminal by late afternoon and early evening. VFR
develops prior to sunrise on Friday and will persist through the
day as NE winds slacked to ~15kt.
KBDL TAF...Moderate confidence.
LIFR to IFR improving to MVFR by late morning and VFR this
evening. Heavy rain will come to an end prior to 10Z with
lingering showers possible through approximately 16Z. SW winds
shift to the N/NE this afternoon, gusting 20 to perhaps 25kt.
VFR Friday with slacking NNE winds gusting near 10kt.
Outlook /Friday Night through Monday/...
Friday Night: VFR. Breezy.
Saturday: Mainly VFR, with areas MVFR possible. Breezy.
Saturday Night: MVFR/IFR conditions possible. Strong winds with
local gusts up to 40 kt. RA.
Sunday: Mainly MVFR, with local IFR possible. Strong winds with
local gusts up to 40 kt. RA.
Sunday Night: Mainly VFR, with areas MVFR possible. Windy with
gusts up to 35 kt. Chance SHRA, chance SHSN.
Monday: Mainly VFR, with local MVFR possible. Strong winds with
gusts up to 40 kt. Slight chance SHRA, slight chance SHSN.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
Forecast Confidence: High
Low pressure system that will bring heavy rain and blustery
winds late this afternoon i
Thursday will yield another day of stratus, fog, and drizzle
with gusty NE winds, to as high as 30kt for our northeastern
waters. Waves continue to build to as high as 11 ft into early
Thursday morning.
SW winds today will shift to the NE behind departing low
pressure on Thursday, with gusts building to 25kt overnight
tonight and increasing to 34kt into Thursday. Have issued Gale
Warnings through 12z Friday for all waters with the exception
of Block Island Sound and Narragansett Bay. Here a Small Craft
Advisory will be in effect until 12z Friday..
Wave action will build ahead of the low and will maintain a sea
state over 5ft across the southern outer waters tonight but
building 5-8 feet for the southern waters by Thursday morning,
extending to the eastern waters by the afternoon. By Thursday
night waves increase to 9-12 feet.
Outlook /Friday Night through Monday/...
Friday Night: Winds less than 25 kt. Areas of rough seas.
Saturday: Winds less than 25 kt. Seas up to 5 ft.
Saturday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 9 ft. Rain.
Sunday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 11 ft. Chance of rain.
Sunday Night: Low risk for gale force winds with gusts up to
40 kt. Rough seas up to 11 ft. Chance of rain showers.
Monday: Moderate risk for gale force winds with gusts up to
40 kt. Rough seas up to 11 ft. Chance of rain showers.
&&
.TIDES/COASTAL FLOODING...
Very high astronomical tides on Sunday will bring the risk for
coastal flooding. This potential is increased given the
deepening low pressure system sliding through in combination
with strong southerly to southeasterly wind gusts. The exact
timing and intensity of these winds will be key for determining
the coastal flooding. The latest Stevens Institute guidance
shows roughly a 1-2.5 ft surge early on Sunday, which could
impact the Sunday AM high tide. Stay tuned as details become
clearer as we head into the weekend.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ002>004.
MA...Flood Watch through this evening for MAZ004>007-011>021-026.
RI...Flood Watch through this evening for RIZ001>007.
MARINE...Gale Warning from 7 AM this morning to 7 AM EST Friday for
ANZ230-250-251.
Gale Warning from 1 PM this afternoon to 7 AM EST Friday for
ANZ231>235-255-256.
Small Craft Advisory from 7 AM this morning to 7 AM EST Friday
for ANZ236-237.
Gale Warning from 7 PM this evening to 7 AM EST Friday for
ANZ254.
&&
SYNOPSIS...BL/Dooley
NEAR TERM...BL/Dooley/KS
SHORT TERM...Dooley
LONG TERM...BL
AVIATION...KS
MARINE...BL/Dooley
TIDES/COASTAL FLOODING...Frank/BLThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 10:37 PM EST | River Flood Warning | BOX | Bristol, Plymouth | 21 days |
| Mar 6, 10:37 PM EST | River Flood Warning | BOX | Franklin, Hampshire | 40 hr |
| Mar 6, 10:37 PM EST | River Flood Warning | BOX | Hampden, Hampshire | 50 hr |
| Mar 7, 2:50 PM EST | River Flood Warning | BOX | Hampden | 57 hr |
Nearby
Wind Advisories in Massachusetts, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.